5 doctors weighed in:

Will this medication hurt my mother? My mother is in a nursing home and had been prescribed hydrocodone for pain. She started having low blood pressure/heart beat/diziness/bizarre behavior. She's been sent to the emergency room three times in the last t

5 doctors weighed in
Dr. Karen Sibert
Anesthesiology
3 doctors agree

In brief: Ask her doctor

Pain meds such as hydrocodone must be used carefully in older patients.
They metabolize all meds more slowly, and may need smaller doses or less frequent doses. There may be better ways to manage her pain than hydrocodone or other narcotics. If necessary, ask for a consultation with a pain specialist. All her meds may need to be adjusted if she is having heart problems and behavior changes.

In brief: Ask her doctor

Pain meds such as hydrocodone must be used carefully in older patients.
They metabolize all meds more slowly, and may need smaller doses or less frequent doses. There may be better ways to manage her pain than hydrocodone or other narcotics. If necessary, ask for a consultation with a pain specialist. All her meds may need to be adjusted if she is having heart problems and behavior changes.
Dr. Karen Sibert
Dr. Karen Sibert
Thank
Dr. Andrius Baskys
Psychiatry - Geriatric
1 doctor agrees

In brief: There

There is a possibility that ultram - also known as tramadol, will cause the allergy as well.
I would like to refer you to an excellent article in the journal orthopedics (2007, vol. 30, p. 920) titled "drug selection in a patient with a history of hypersensitivity reactions: a practical approach for the orthopedist" by lisa a. Thompson and others. This is what the article says about tramadol: "tramadol is structurally similar to morphine and codeine, so cross-reactivity can be expected. The package insert cautions against use of tramadol in any reported opioid allergy.” as you can see, the authors caution about use of tramadol (ultram) when there is a history of allergic reactions to an opioid, which would include codeine. Hope that helps. However, there might be other reasons for the symptoms that your mother has been experiencing and a thorough evaluation by a physician with expertise in geriatric medicine could be helpful.

In brief: There

There is a possibility that ultram - also known as tramadol, will cause the allergy as well.
I would like to refer you to an excellent article in the journal orthopedics (2007, vol. 30, p. 920) titled "drug selection in a patient with a history of hypersensitivity reactions: a practical approach for the orthopedist" by lisa a. Thompson and others. This is what the article says about tramadol: "tramadol is structurally similar to morphine and codeine, so cross-reactivity can be expected. The package insert cautions against use of tramadol in any reported opioid allergy.” as you can see, the authors caution about use of tramadol (ultram) when there is a history of allergic reactions to an opioid, which would include codeine. Hope that helps. However, there might be other reasons for the symptoms that your mother has been experiencing and a thorough evaluation by a physician with expertise in geriatric medicine could be helpful.
Dr. Andrius Baskys
Dr. Andrius Baskys
Thank
Get help from a real doctor now
Dr. William Forsythe
Board Certified, Emergency Medicine
24 years in practice
171K people helped
Continue
108,000 doctors available
Read more answers from doctors